Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Recovered from dengue fever. Having hair loss problem. What could be done?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
i contracted dengue fever in east timor 2 months ago. I ahve recently notice my hair is falling out in large chuncks.
i am a 50 year old female. This morning was exceptionally bad
Posted Sun, 10 Nov 2013 in Hair Loss
Answered by Dr. Anjana Rao Kavoor 1 hour later
Brief Answer:
Indirectly caused by dengue fever

Detailed Answer:
Thanks for writing in to us.

I have read through your query in detail.

I am sorry to hear that you contracted Dengue fever while in East Timor 2 months back but glad to know that you have recovered since. Dengue fever never causes hair loss nor does it directly affect the hair follicles. The hair loss is due to the effect Dengue fever has caused on your system.

There is a condition called telogen effluvium, which is characterized by a general acute loss of hair. Telogen effluvium usually occurs after a bad shock to the body and, in this setting, represent temporary interruption of the normal growth cycle of the hair follicles. Dengue fever, especially a severe case, could be the 'severe shock to the system' that is necessary to cause telogen effluvium.

I would suggest that you consult a dermatologist at the earliest and have yourself examined clinically. They can examine your scalp and hair loss pattern and help determine what is going on. If this turns out to be telogen effluvia, it fortunately tends to get better on its own and not require intensive medical treatment. If not, another potential cause for your hair loss must be investigated for and that might require additional investigations and possible medications.

I hope this helps.
Do write back in case of doubts.

Dr.A.Rao Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor